Arkansas, 2011

Hail in Arkansas, August 3, 2011

August 3, 2011 · NWS SHV · 1 event in 1 county or zone

A very hot airmass with surface temperatures above 105 degrees resulted in a very unstable airmass across Southwest Arkansas. The atmosphere was very dry in the lowest 8 thousand feet and temperatures were just cool enough aloft such that hail was reported with an isolated thunderstorm in Southwest Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A very hot airmass with surface temperatures above 105 degrees resulted in a very unstable airmass across Southwest Arkansas. The atmosphere was very dry in the lowest 8 thousand feet and temperatures were just cool enough aloft such that hail was reported with an isolated thunderstorm in Southwest Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 3, 1:57 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 3, 1:57 PM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
257 PM CDT WED AUG 3 2011

.DISCUSSION...
TIGHT RACE BETWEEN TUE AND TODAY FOR THE PEAK OF THIS HEAT WAVE.
GUIDANCE /WHICH IS RUNNING CLOSER TO REALITY/ TRENDING JUST A BIT
COOLER FOR THU. NOT SEEING MUCH DIFFERENCE IN THE 700/500 MB RIDGE
FROM TODAY VS THU...BUT INCREASED MOISTURE COULD BE THE CULPRIT.
DESPITE THE DEGREE OR TWO COOL-DOWN...EXCESSIVE HEAT WARNING
CRITERIA SHOULD BE EASILY MET THU AND POSSIBLY EVEN FRI.

MODELS REMAIN RATHER CONSISTENT AND BEGIN TO WEAKEN THE ERN SIDE
OF THE RIDGE THIS WEEKEND. THIS SHOULD HELP TO CONTINUE THE
RELATIVE COOLING TREND...AND MAKE COVERAGE OF AFTN/EVE CONVECTION
A LITTLE BETTER.

BY EARLY NEXT WEEK...THE RIDGE IS FCST TO MAKE A SIGNIFICANT MOVE
WWD TOWARD AZ/NM...AS A TROF DEVELOPS OVER THE NERN U.S. THAT WILL
PLACE THE REGION UNDER WEAK NW FLOW. APPEARS REASONABLE THAT MAX
TEMPS COULD BE BACK BELOW 100 DEGREES BY MID WEEK...WITH THE
POTENTIAL FOR SOME BETTER RAIN CHANCES. /12/

&&

.AVIATION...
VFR CONDITIONS WILL CONTINUE THROUGH THE UPCOMING 18Z TAF PERIOD. A
SCT CU FIELD HAS DEVELOPED ACROSS MUCH OF THE REGION IN RESPONSE TO
EXTREME HEATING. ISOLATED CONVECTION WILL BE POSSIBLE THROUGH EARLY
EVENING...MAINLY CONFINED TO THE NRN SECTIONS OF SW AR...AS WELL AS
CNTRL AND SE AR...ALONG THE E/SE SIDE OF THE UPPER LEVEL RIDGE
CENTER. SOME SCT AC MAY PERSIST THIS EVENING/OVERNIGHT OVER EXTREME
NE TX/SE OK/SW AR...BEFORE AGAIN THINNING OUT BY LATE MORNING
THURSDAY. VRB WINDS 5-10KTS THIS AFTERNOON WILL BECOME S AND
DIMINISH TO 5KTS OR LESS AFTER 00Z. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  81 108  81 106  81 /  20  10  10  20  10
MLU  81 106  80 104  81 /  20  10  10  20  10
DEQ  81 109  78 108  79 /  20  20  10  20  10
TXK  81 109  80 107  80 /  10  20  10  20  10
ELD  80 106  78 104  79 /  10  20  10  20  10
TYR  84 108  82 107  82 /  20  10  10  10  10
GGG  83 108  82 107  81 /  20  10  10  10  10
LFK  80 106  80 105  78 /  20  10  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THURSDAY FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070>073.

LA...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THURSDAY FOR THE FOLLOWING
     ZONES: LAZ001>006-010>014-017>022.

OK...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THURSDAY FOR THE FOLLOWING
     ZONES: OKZ077.

TX...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THURSDAY FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

12/15
Hazardous weather outlook, Aug 3, 10:18 AM CST, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1118 AM CDT WED AUG 3 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-041200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1118 AM CDT WED AUG 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR TODAY. TEMPERATURES
WILL RANGE FROM 104 TO 112 DEGREES...WITH HEAT INDEX VALUES
REACHING INTO THE 110 TO 120 DEGREE RANGE. PRECAUTIONS TO PROTECT
AGAINST THE HEAT WILL BE NEEDED TODAY FOR EXTENDED TIME SPENT
OUTDOORS...OR IN AN INSUFFICIENTLY COOLED BUILDING.

A FEW ISOLATED THUNDERSTORMS MAY BE POSSIBLE...MAINLY OVER THE
EASTERN HALF OF THE REGION. GUSTY WINDS AND FREQUENT LIGHTNING
WILL ACCOMPANY THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

LITTLE IF ANY RAIN WILL OCCUR DURING THE NEXT FEW DAYS...AS THE UPPER
RIDGE REMAINS PARKED DIRECTLY OVER THE FOUR STATE REGION. AS A
RESULT...HIGH TEMPERATURES WILL CONTINUE TO SOAR WELL ABOVE 100
DEGREES ACROSS THE REGION. PRECAUTIONS TO PROTECT AGAINST THE
HEAT WILL BE NEEDED THROUGH AT LEAST SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

12

The radar

The Western Arkansas radar (KSRX), 113 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Howard

When
August 3, 3:45 PM CST
Where
Howard County, 2.37 mi NNW of Umpire
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
34.300, -94.070

Hail was reported in the city of Athens, Arkansas.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 319722.